Muscle damage may be present in some patients taking statins

Structural muscle damage may be present in patients who have statin-associated muscle complaints, found a new study in CMAJ (Canadian Medical Association Journal) .

Statins are one of the most widely prescribed medications in the world, given their importance in reducing the risk of cardiovascular disease. Many on statins develop muscle weakness and pain. In some cases, muscle biopsies show underlying structural injury, even in patients without elevated levels of circulating creatine phosphokinase.

The study, by researchers from the University of Bern, Switzerland and the Tufts-New England Medical Center in Boston, Massachusetts, looked at muscle biopsies from 83 patients, 20 of whom had never taken statins. They found significant muscle injury in patients who had taken statins, including several who had discontinued medication before the biopsy.

"Although in clinical practice, the majority of patients with muscle symptoms improve rapidly after cessation of therapy, our findings support that a subgroup of patients appears to be more susceptible to statin-associated myotoxicity, suffering persistent structural ," write Dr. Annette Draeger from the University of Bern and coauthors.

They note there is a need to evaluate alternative treatment strategies for patients with significant symptoms.

More information: http://www.cmaj.ca/press/cmaj-181-E11.pdf

Source: (news : web)


Explore further

Low cholesterol associated with cancer in diabetics

Citation: Muscle damage may be present in some patients taking statins (2009, July 6) retrieved 9 April 2020 from https://medicalxpress.com/news/2009-07-muscle-patients-statins.html
This document is subject to copyright. Apart from any fair dealing for the purpose of private study or research, no part may be reproduced without the written permission. The content is provided for information purposes only.
 shares

Feedback to editors

User comments